Alabama, 2019

Drought in Alabama, July 23 to 31, 2019

July 23 to 31, 2019 · NWS BMX · 1 event in 1 county or zone

Drier than normal conditions developed along the Interstate 20 corridor during the latter portions of June and continuing through the month of July. A very small area of central Alabama, western Shelby County, received less than one inch of rainfall during the month of July, which led to severe drought conditions developing by the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Drier than normal conditions developed along the Interstate 20 corridor during the latter portions of June and continuing through the month of July. A very small area of central Alabama, western Shelby County, received less than one inch of rainfall during the month of July, which led to severe drought conditions developing by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 5:52 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 5:52 PM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Mon Jul 22 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0253 PM CDT Mon Jul 22 2019/

Central Alabama has managed to miss the diurnal convection so far
today, although the rain is not that far away. Band of
thunderstorms has formed to our north, in connection with the
cold front advancing toward our area. The front is still expected
to help push these storms into central Alabama later tonight and
into Tuesday. Will maintain the high POPs (likely to categorical),
spreading from northwest to southeast, over the course of the next
24 hours. 12z model runs were a bit more definitive with the
influx of dry air into the northern counties after 18z Tuesday,
and the POPs will be adjusted accordingly.

/61/

.LONG TERM...
/Updated at 0358 AM CDT Mon Jul 22 2019/

Tuesday night through Sunday.

Much drier air will be advected in behind the front for Wednesday
with small rain chances confined to our far southeastern
counties. A significant reduction in humidity will accompany the
frontal passage as dewpoints fall into the 50s and 60s. Morning
lows will also drop substantially, with some upper 50s possible in
the northern counties on Thursday morning. Beyond Thursday,
models continue to disagree regarding boundary layer moisture
recovery, with the ECMWF remaining much drier than the GFS. Our
updated forecast reflects a hedge between the two models and 20 to
40 percent rain chances gradually moving northward across the
forecast area from Friday through Sunday.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

The fist few hours of the forecast period have several things
happening across the region. Overall, VFR vis/ceilings outside
rain areas with a chance of thunder and wind gusts at a few
terminals. There were a few focusing mechanisms around, a sea
breeze boundary moving up from south, convergence ZONE was near
EET/BHM, an outflow approaching TCL, and a cold front back in
Mississippi. Therefore, mentioned some storms before 06z.

Expect a downward trend in the pre-frontal activity by 06z, but
it appears the front will catch the outflow and have some
thunderstorms just after 06z starting near TCL and progressing
eastward but slowing with time. Mentioned some MVFR ceilings
moving in and chances of thunder.

Cold front continues southward and have thunderstorms for MGM/TOI
just before 18-19z. Showers/ceilings decrease north. Winds become
northerly behind the unseasonal cold front at 10-20kts.

75

&&

.FIRE WEATHER...

A cold front will approach the region from the north this evening.
Numerous showers and storms will overspread the area tonight
through Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  82  61  84  62 /  70  80  10   0   0
Anniston    72  82  64  84  63 /  70  80  10   0   0
Birmingham  72  83  64  85  64 /  70  80  10   0   0
Tuscaloosa  73  84  65  86  64 /  70  80  10   0   0
Calera      72  82  65  85  64 /  60  80  10   0   0
Auburn      72  82  66  84  65 /  40  90  40  10   0
Montgomery  73  84  68  86  66 /  40  90  30   0   0
Troy        72  84  68  85  66 /  30  90  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 22, 3:25 AM CST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
425 AM CDT Mon Jul 22 2019

ALZ011>015-017>050-231230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
425 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Shelby

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Severe drought conditions (D2) developed across western Shelby County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844476.